Nebraska, 2022

Tornado and Hail in Nebraska, May 29 to 30, 2022

May 29 to 30, 2022 · NWS OAX · 6 events in 3 counties and zones

An enhanced risk for severe weather resulted in a few damaging wind gusts, 1 inch hail reports, and an EF-1 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An enhanced risk for severe weather resulted in a few damaging wind gusts, 1 inch hail reports, and an EF-1 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 11:32 PM CST, 4 minutes earlier.

Area forecast discussion, May 29, 11:32 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1232 AM CDT Mon May 30 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 323 PM CDT Sun May 29 2022

Quite a bit of cloud cover across the area this afternoon, but
strong southerly flow was ushering in plenty of warm, moist air
and providing enhanced mixing. Temperatures as of 3 PM were in the
mid to upper 80s with dewpoints largely in the mid 60s. Given the
airmass in place, potential remains for severe weather late this
afternoon through this evening, especially near a slow-moving cold
front analyzed roughly along a line containing Yankton, SD, and
Albion, NE. Guidance suggests it remains fairly stationary the
remainder of the day and should provide an eventual focus for
convective initiation. The big question remains if/when a fairly
stout cap breaks, which was still very much in place per an early
afternoon sounding from near Plainview in Pierce County, NE,
provided by the TORUS research group. Given the expansive cloud
cover, tend to lean toward the cap holding longer than a "normal"
stormy day, but still tough to discount the strong mixing taking
place. For what it's worth, several CAM solutions suggest an
initiation around 7PM, which seems reasonable. Once storms do go,
plenty of instability and deep layer shear to take advantage of
with several pieces of guidance suggesting 3000+ J/kg of MUCAPE
and 50+ kts of 0-6 km shear. As such, expect supercells, likely
splitting, as model hodographs are rather straight, capable of all
severe weather threats. The tornado threat may be at least
somewhat limited by rather weak low level shear, but enhancements
right along the boundary and a strengthening low level jet this
evening certainly say tornadoes will be possible. Whether or not
storms initiate at 7 PM, do expect another window of potential
initiation at roughly 10-11 PM as a surface low deepens over
western KS and enhances convergence along the front. This storms
could also be supercellular, but look like they could quickly
become more linear and push off to the northeast. All severe
weather hazards would be possible with these as well, but could be
a little more difficult for surface-based convection given time
of day.

Much like this morning, spotty showers and elevated storms may
develop in far eastern NE into southwest IA Monday morning given
strong moisture transport and a little isentropic ascent. Model
soundings do show quite a bit of dry air in the lower levels, but
that didn't stop things from happening this morning.

The same warm, moist, unstable airmass will remain in the region
Monday while the front shifts a little farther east. Expect a
similar severe weather setup along the boundary with latest
guidance suggesting initiation once again in the late
afternoon/early evening timeframe. Straight hodographs with strong
deep layer shear once again suggest potential for splitting
supercells, but given boundary- parallel orientation of the deep
layer shear, thinking storms develop into a line rather quickly.
Training of this line could also yield a locally heavy rain and
flooding threat. Really the main question on Monday will be where
the front and potential outflow boundaries set up following
tonight's storms. Otherwise, also of note on Monday will be
strengthening winds as a surface low deepens and pushes northward
into SD. Gusts of 40 to 50 mph will be possible at times,
especially in northeast NE, and a wind advisory may eventually be
needed.

Showers and storms are expected to linger near the front in far
southeast NE/southwest IA into at least Tuesday morning. A few
various ensemble members do keep the boundary roughly stationary
through the day with severe weather potential developing along it
by the afternoon. However, the vast majority of guidance suggests
the front pushes well southeast of the forecast area by the
afternoon, which makes sense given the expected ongoing precip
early in the day. Otherwise, with the front exiting, the entire
area will see relief from the heat as temperatures get back down
into the 70s for most. Wednesday looks even cooler with some
shortwave energy sliding through and providing at least low-end
rain chances for most of the area. With northerly flow ushering in
dry air and any instability remaining well south, not expecting
much more than some light showers through the day. Surface high
pressure should provide a dry Thursday. Southerly flow then ramps
back up and ushers slightly warmer, more moist air into the area
Friday and into the weekend. This sets the stage for more precip
chances as early as Friday evening as additional bits of shortwave
energy move through the forecast area. Highest chances for
showers and storms currently look to be Saturday evening, though
still quite a bit of spread in the guidance yields rather low
confidence in the weekend forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1221 AM CDT Mon May 30 2022

Strong south to southwest winds are expected through the TAF
period. Winds will peak in intensity between 17 and 01Z. Surface
winds will be between 15 to 20 kts with gusts up to 35 kts. Winds
will become westerly with a frontal passage near 01Z.

Strengthening of the low level jet (LLJ) will lead to low level
wind shear (LLWS) at FL020 between 40 to 55 kts. LLWS expected to
drop below 30 kts by 14Z.

There are a couple of chances for thunderstorms tomorrow. As
indicate by numerous CAMs, there will be a chance for storms to
pop up between 10 and 15Z. This type of development is difficult
for which to forecast an exact time or location. Any initiation in
this period will likely need an amendment to account for. There
will be another chance for storms after 01Z, as a storms are
expected to develop along a passing cold front. CAMs have been
pushing this development farther to the east so it's a possibility
KOMA and KLNK are missed.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, May 29, 11:13 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1213 AM CDT Mon May 30 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1213 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe storms will affect parts of northeast Nebraska at least
through around 3 or 4 am. Tornadoes, large hail and damaging winds
are all possible. The threat is highest west of a line from Wayne
to Columbus.

Spotty thunderstorms are possible late tonight into Monday morning
in far eastern Nebraska into southwest Iowa. If these develop,
they are unlikely to be severe.

Southwest winds could gust in the 40 to 50 mph range at times
Monday afternoon, especially in portions of northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Additional severe storms are possible late Monday afternoon into
Monday night, with the greatest threat being from southeast
Nebraska into southwest Iowa. Large hail, damaging winds, and
tornadoes will be possible, along with locally heavy rainfall
potentially leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed in parts of northeast Nebraska
early this morning. Please pass along any reports.

The radar

The Omaha radar (KOAX), 173 km away, was scanning. The volume nearest the first event began at 05:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Antelope

When
May 29, 11:36 PM CST
Where
Antelope County, 5.73 mi SSW of Brunswick
Measured
1.5 in hail
Reported by
Public
Coordinates
42.260, -98.030

Public report from mPing for 1.5 inch hail.

Hail, Knox

When
May 29, 11:42 PM CST
Where
Knox County, 0.86 mi SW of Lindy
Measured
2 in hail
Reported by
Public
Coordinates
42.720, -97.740

Public reported 2 inch hail.

Thunderstorm Wind, Cedar

When
May 30, 12:19 AM CST
Where
Cedar County, 0.51 mi W of Hartington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -97.280

Emergency manager reported tree damage on the golf course.

Thunderstorm Wind, Cedar

When
May 30, 12:19 AM CST
Where
Cedar County, 0.51 mi W of Hartington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -97.280

Police reported 1.5 inch hail and power lines down.

Tornado, Cedar

When
May 30, 12:20 AM CST to 12:23 AM CST
Where
Cedar County, 2.54 mi W of Bow Vly to 2.13 mi NNW of Bow Vly
Rating
EF1
Path length
3.02 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.720, -97.280

A storm spotter observed the tornado develop just south of Highway 12 and then cross the highway toward the northeast. The tornado then damaged multiple center pivot irrigation systems, grain bins, and snapped several power poles in a pattern consistent with the tornado path. A tornado debris signature was also evident on radar after the tornado had dissipated.

Thunderstorm Wind, Cedar

When
May 30, 12:25 AM CST
Where
Cedar County, 0.69 mi S of Wynot
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.740, -97.170

Public reported large tree down near Wynot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025385, 1025386, 1025389, 1025392, 1030039, 1030041.